Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Albany, NY

September 18, 2004Greene County, New York

NWS Albany, NY issued this flash flood warning at Sep 18, 2004, 12:25 AM EDT for Greene County, New York. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2004, 12:25 AM EDT (04:25 UTC)
Expired
Sep 18, 2004, 6:15 AM EDT
In force
6 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Greene County, NY

The radar

The Albany radar (KENX), 37 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 12:30 AM EDTFLASH FLOODWindham, NYPOND OVERFLOWED ONTO ROUTE 296.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 180425
FFWALY
NYC039-181015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1225 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITY OF HUNTER

* UNTIL 615 AM EDT

* AT 1210 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH    
  FLOODING ALONG ROUTE 296 IN THE TOWN OF WINDHAM AS A POND HAD      
  OVERFLOWED ONTO THE ROAD.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  BALTIMORE...WINDHAM AND PRATTSVILLE.

ADDITIONAL RAINFALL AMOUNTS 2 TO 4 INCHES ARE POSSIBLE IN THE WARNED 
AREA AS RAIN...HEAVY AT TIMES...ALONG WITH SOME EMBEDDED 
THUNDERSTORMS WILL CONTINUE OVER GREENE COUNTY FOR THE REMAINDER OF 
THE NIGHT.

FLOODING IS EXPECTED OVERNIGHT ALONG SECTIONS OF THE STONY CLOVE 
CREEK...BUSHNELLSVILLE CREEK...THE WEST KILL...THE EAST 
KILL...CATSKILL CREEK...STONY BROOK...BASIC CREEK...THORP 
CREEK...COB CREEK...BOWERY CREEK...THE PLATTE KILL...BATAVIA 
KILL...SHINGLE KILL AND GOOSEBERRY CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBANY.

LAT...LON 4220 7452 4211 7409 4219 7404 4218 7397
      4214 7393 4245 7379 4241 7417 4236 7426
      4235 7435 4236 7441

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:26 PM EDT, 8 hours 59 minutes earlier.

Area forecast discussion, Sep 17, 3:26 PM EDT, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
326 PM EDT FRI SEP 17 2004

.SYNOPSIS...A COLD FRONT OVER NORTHERN NEW YORK WILL CONTINUE TO
PUSH SOUTHWARD THROUGH NEW YORK AND NEW ENGLAND TONIGHT. MOISTURE
STREAMING NORTH AHEAD OF THE REMNANTS OF IVAN WILL INTERACT WITH THE
FRONTAL BOUNDARY. THIS WILL RESULT IN HEAVY RAINS IN THE VICINITY OF
THE FRONT INTO SATURDAY MORNING. A MASSIVE HIGH PRESSURE AREA WILL
BRING MAINLY CLEAR SKIES TO THE REGION FOR THE REMAINDER OF THE
WEEKEND INTO NEXT WEEK.
&&
.SHORT TERM (TONIGHT AND SATURDAY)...LATEST KENX PIC SHOWING SHIELD
OF PRECIP COVERING MOST OF SCOPE ACROSS THE CWA.  HEAVIEST AND
STEADIEST PRECIP IS ACROSS WESTERN NEW YORK AND PENNSYLVANIA. SHARP
CONTRAST WITH DRIER AIR ACROSS NYS.  SLK DEWPOINT 44 AT 17Z AND
ACROSS NORTHERN NEW YORK...DEW POINTS ARE IN THE MID 40S. NORTHERN
THIRD OF RTE SHOULD NOT SEE ANY PROBLEMS WITH PRECIP TONIGHT AND
TOMORROW.  GFS AND ETA RUNS TODAY TOOK A DIFFERENT SCENARIO THAN THE
PAST FEW DAYS.  AXIS OF HEAVY RAIN SHIFTED NORTHWARD ON NEW RUNS.
TOTAL DEFORMATION AT 700 ON GFS HAS BAND SET UP FROM KELZ TO KALB IN
NY.  GFS STILL HITTING THE QPF MUCH HARDER THAN THE ETA. GFS STILL
GENERATING 5 INCHES TOTAL QPF ACROSS THE SOUTHERN THIRD OF THE CWA.
THIS SEEMS TO BE OVERDONE...WHERE AS THE ETA IS GOING WITH 3 INCHES.
WE HAVE DECIDED TO GO WITH A FLOOD WATCH ACROSS THE SOUTHERN THIRD
OF THE CWA UNTIL TOMORROW MORNING.  WILL DIMINISH PRECIP ACROSS MUCH
OF THE AREA THROUGH 18Z.  TEMPS WILL NOT GO TO FAR TOMORROW.
LOOKING AT 850 MB TEMPERATURES REALLY DROP OFF THROUGH THE DAY ON
SATURDAY AS THE SHORT LIVED TROUGH BEGINS TO DIG ACROSS THE EAST.
&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...HIGH PRESSURE BUILDS
INTO THE REGION. THIS HIGH SHOULD HOLD FOR MOST OF THE WEEK BRINGING
DRY WEATHER TO THE REGION MUCH OF NEXT WEEK. BIG THING SATURDAY
NIGHT THROUGH MONDAY WILL BE TEMPERATURES.  TEMPERATURES REALLY COOL
OFF ON SUNDAY AS 850 TEMPERATURES DROP INTO THE 0 TO 3 DEGREE RANGE
12Z SUNDAY MORNING.  TEMPERATURES WILL BEGIN TO MODERATE BY MID WEEK
AS THE RIDGE OVER THE CENTRAL PORTION OF THE UNITED STATES WILL MOVE
EASTWARD.  BY WEDNESDAY...WE COULD SEE TEMPERATURES ABOVE NORMAL.
OUR NEXT CHANCE OF PRECIPITATION WILL BE ON FRIDAY WITH THE NEXT
APPROACHING FRONTAL BOUNDARY.

THE NEXT HURRICANE TO WATCH WILL BE JEANNE.  THE NHC HAS IT MAKING
LANDFALL ACROSS NORTHERN FLORIDA BY WEDNESDAY MORNING/AFTERNOON.
&&

AVIATION...MVFR TO IFR CONDITIONS ACROSS FORECAST AREA. CONDITIONS
WILL WORSEN TONIGHT AS THE HEAVIEST RAINS MOVES ACROSS. CONDITIONS
WILL IMPROVE TO VFR BY MID MORNING ACROSS THE NORTH COUNTRY AND IN
THE EARLY TO MID AFTERNOON ACROSS MID HUDSON VALLEY AS THE STALLED
FRONTAL BOUNDARY FOCUSING THE RAINFALL MOVES SOUTHWARD AND HIGH
PRESSURE BUILDS IN FROM THE NORTH.
&&

.HYDROLOGY...FLOOD WATCH FOR AREAS LISTED BELOW.  AT THIS TIME MODEL
QPF IS CLOSE TO FLOOD GUIDANCE.  AREA OF CONCERN WILL BE THE LOWER
THIRD OF THE COUNTY WARING AREA.  BOTTOM LINE COULD SEE SOME HYDRO
PROBLEMS OVER POOR DRAINAGE AREAS...ESPECIALLY ACROSS THE CATSKILLS
AND PORTIONS OF THE MID HUDSON VALLEY.  HEAVIEST AND STEADIEST
PRECIPITATION WILL OCCUR BETWEEN 04Z TO 12Z ON SATURDAY.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 10 AM SAT...CTZ001-013.
MA...FLOOD WATCH UNTIL 10 AM SAT...MAZ001-025.
NY...FLOOD WATCH UNTIL 10 AM
SAT...NYZ047>049-051>054-058>061-063>066.
VT...NONE.
&&
Hazardous weather outlook, Sep 17, 11:33 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1133 AM EDT FRI SEP 17 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON...
BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL...
CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR...
EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE...
GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON...
HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON...
LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY...
MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ...
NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE...
RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS...
SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON...
TORRINGTON...TOWNSHEND...TROY...WARRENSBURG...
WATERVLIET AND WHITEHALL
1133 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...
THE REMNANTS OF IVAN WILL BRING SIGNIFICANT RAINFALL TO THE AREA
SOUTH OF ALBANY IN NEW YORK...AND TO BERKSHIRE AND LITCHFIELD
COUNTIES THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS SOUTHEAST NEW YORK
AND SOUTHERN NEW ENGLAND TODAY. MOISTURE ASSOCIATED WITH THE
REMNANTS OF IVAN WILL INTERACT WITH THIS BOUNDARY...AND RESULT IN
HEAVY RAIN.

RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS
ARE EXPECTED FROM THE CAPITAL DISTRICT AREA SOUTHWARD AND A FLOOD
WATCH HAS BEEN ISSUED UNTIL 10 AM SATURDAY. THIS MUCH RAINFALL WILL
CAUSE SIGNIFICANT RISES ON LOCAL RIVERS AND STREAMS AND SOME MAY
OVERFLOW THEIR BANKS. IN ADDITION...NUISANCE FLOODING IS EXPECTED IN
LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED...HOWEVER PLEASE REPORT ANY
FLOODING TO THE NATIONAL WEATHER SERVICE. IN ADDITION...RAINFALL
REPORTS ARE ENCOURAGED.

In the hours before

Local storm report, Sep 17, 11:05 PM EDT, 1 hour 20 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1104PM     FRI SEP 17 2004
#2 0000002 000
CBSO WLSR QHQT QTRF APTS WAPT
04077    FILE 28   BROOME COUNTY SHERIFF   NY0030000         SEP 17-04
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                          FLOOD EVENT

COUNTY(S) AFFECTED:

CHECK ONE OR MORE AS APPROPRIATE:
(X) - STREAM/RIVER NEAR BANKFUL
(X) - STREAM/RIVER AT BANKFULL READY TO FLOOD
(X) - FLOODING ACTUALLY OCCURING
( ) - FLOODING IS CONFINED TO FLOOD PLAIN, NO IMMENIENT DAMAGE
(X) - FLOODING IS/ABOUT TO EFFECT REAL PROPERTY
LOCATION (INCLUDING TOWN AND NEAREST ROAD):

DATE AND TIME CONDITION STARTED: SEPTEMBER 17 2004 AT 10:50 PM
NAME OF STREAM/RIVER: CHOCONUT CREEK T/VESTAL
EXTENT OF DAMAGE OR AREAS IN DANGER: FLOODING OF ROADS AND THE FOLLOWING
BRIDGES ARE BEING AFFECTED / CASTLEMAN RD BRIDGE / MEEKER RD BRIDGE / JUNEBERRY
RD BRIDGE

REMARKS: ADDITONAL FLOODING IS OCCURING THE FOLLOWING AREAS / T UNION IN WEST
CORNERS UNION CENTER ENDWELL T/WINDSOR T/COLESVILLE T/MAINE T/BINGHAMTON
AUTH PHONE #: 607 778-1911

AUTH MICHAEL F ASWAD DIRECTOR OF EMERGENCY SERVICES FRANTZ 11-03 PM

OPER - PANDICH,JAMES C                2304

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:26 AM EDTFlash Flood WarningALYAlbany, Columbia, Rensselaer6 hr
Sep 18, 1:53 AM EDTFlash Flood WarningALYUlster6 hr
Sep 18, 4:42 AM EDTFlash Flood WarningALYSchoharie6 hr
Sep 18, 6:15 AM EDTFlash Flood WarningALYGreene4 hr
Sep 18, 6:38 AM EDTFlash Flood WarningALYDutchess6 hr
Sep 18, 7:10 AM EDTFlash Flood WarningALYAlbany, Columbia, Rensselaer6 hr
Sep 18, 7:45 AM EDTFlash Flood WarningALYUlster6 hr
Sep 18, 10:15 AM EDTFlash Flood WarningALYGreene4 hr
Sep 18, 10:34 AM EDTFlash Flood WarningALYSchoharie116 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.